Arizona, 2013

Flash Flooding in Arizona, July 28 to 29, 2013

July 28 to 29, 2013 · NWS FGZ · 3 events in 1 county or zone

Thunderstorms produced heavy rain and flash flooding in the Grand Canyon National Park and on the Havasupai Nation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain and flash flooding in the Grand Canyon National Park and on the Havasupai Nation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 28, 10:22 AM MST, 2 hours earlier.

Area forecast discussion, Jul 28, 10:22 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1022 AM MST SUN JUL 28 2013

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO BRING A GOOD CHANCE OF
THUNDERSTORMS TODAY...A FEW CAPABLE OF PRODUCING HEAVY RAIN.
STARTING MONDAY...DRIER AIR WILL MOVE INTO NORTHERN ARIZONA WITH A
DECREASE IN STORM ACTIVITY.

&&

.DISCUSSION...A WEAK SHORTWAVE OVER SOUTHERN NEVADA IS EVIDENT ON
WATER VAPOR/IR AND APPEARS TO BE SHEARING (PULLING APART) AS IT
MOVES NORTHEAST ACROSS NORTHWEST ARIZONA. EVIDENCE OF LIFT
ASSOCIATED WITH THIS FEATURE IS THE RADAR ECHOES EXTENDING FROM
NAVAJO NATIONAL MONUMENT SOUTHWEST TO AROUND KINGMAN. THIS LIFT WILL
DRIFT INTO CENTRAL COCONINO COUNTY AND JUST SOUTH OF THE BLACK MESA
BY THIS AFTERNOON AND IT WILL HAVE WEAKENED CONSIDERABLY AND MAY NOT
SUPPORT ENOUGH LIFT TO HAVE ANY DISCERNIBLE INFLUENCE AFTER THAT
POINT ON TODAY'S WX.

NEXT FEATURE TO AFFECT WESTERN ARIZONA IS AN UPPER LEVEL SHORTWAVE
SEEN IN THE MODEL DATA AT 300 MB. THIS FEATURE WILL TRACK NNW ACROSS
WESTERN ARIZONA AND INTO NW COCONINO COUNTY. THIS FEATURE WILL
PROVIDE LIFT IN ASSOCIATION WITH UPPER LEVEL VORTICITY ADVECTION.
THE SHEAR OVER ARIZONA TODAY IS IN RESPONSE TO THE INCREASED HEIGHT
GRADIENT OVER THE SOUTHWEST U.S. AS THE SOUTHWEST SITS BETWEEN A
HIGH TO THE EAST AND A TROUGH OF LOW PRESSURE ALONG THE CALIFORNIA
COAST. THE BEST SHEAR IS AT ANVIL LEVEL WHICH WILL HELP SUPPORT A
FEW ORGANIZED THUNDERSTORMS MAYBE STRONG ENOUGH TO PRODUCE LARGE
HAIL ALONG AND NORTHWEST OF A KPRC TO KRQE LINE. THE BEST PW IN THE
FORECAST AREA IS ALONG AND NORTH OF THE I-40 CORRIDOR LATE THIS
MORNING AND AFTERNOON. THERE IS THE POSSIBILITY OF MAYBE A FEW
TRAINING STORMS IN THE SHEARED ENVIRONMENT THAT MAY POSE A HEAVY
RAIN THREAT. STORMS WILL BE MOVING TO THE NORTHEAST TODAY BETWEEN 10
TO 20 KTS AND GIVEN THE RAPID MOVEMENT OF CELLS AND THE LOWER PW
ENVIRONMENT WOULD NOT MAKE IT FAVORABLE FOR NUMEROUS AREA OF HEAVY
RAIN AND OR FLASH FLOODING...EXCEPT FOR NW COCONINO COUNTY WHERE THE
WEAK SYNOPTIC LIFT COULD FAVOR AN ENVIRONMENT FOR NUMEROUS
THUNDERSTORM AND WITH THE UNIDIRECTIONAL SHEAR AN ANCHORED LINE OF
STORMS WITH TRAINING CELLS.

&&
.PREVIOUS DISCUSSION /300 AM MST/...MONSOON MOISTURE WILL REMAIN
ACROSS NORTHERN ARIZONA TODAY. STRENGTHENING WESTERLY FLOW WILL
BRING DRIER AIR TO THE AREA OVER THE NEXT 24 HOURS BUT THIS WILL BE
A GRADUAL PROCESS. MORE THAN ENOUGH MOISTURE WILL REMAIN FOR HEAVY
RAIN PRODUCING STORMS. STORM MOTION WILL GENERALLY BE FROM WEST TO
EAST. THE STRENGTHENING FLOW ALOFT INCREASES THE POSSIBILITY OF
TRAINING OF THUNDERSTORM CELLS AND THE THREAT FOR LOCALIZED FLASH
FLOODING WILL CONTINUE.

FOR MONDAY THROUGH WEDNESDAY...A WEAK LOW PRESSURE SYSTEM WILL BRUSH
THE PACIFIC NORTHWEST MOVING FROM WEST TO EAST. IN RESPONSE...HIGH
PRESSURE WILL BE SUPPRESSED TO THE SOUTH AND EAST OF ARIZONA. THE
SHIFT IN THE HIGH WILL ALLOW A SLIGHTLY DRIER AND MORE STABLE AIR
MASS FROM OVER THE EASTERN PACIFIC TO MOVE ACROSS NORTHERN ARIZONA.
AS A RESULT...SHOWERS AND STORMS WILL BECOME MORE ISOLATED.

FROM THURSDAY AND INTO NEXT WEEKEND...THE BREAK IN THE MONSOON LOOKS
SHORT LIVED. AS THE PACIFIC NORTHWEST LOW PRESSURE SYSTEM HEADS
EASTWARD MODELS CONTINUE TO SHOW HIGH PRESSURE MOVING BACK TOWARD
THE FOUR CORNERS REGION. THE DOOR WOULD LIKELY THEN OPEN TO
SOUTHERLY FLOW AND THE RETURN OF DEEP MONSOON MOISTURE.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS TSRA/SHRA WITH MVFR/IFR
CONDITIONS. OVER NW AZ...SOME STORMS MAY PRODUCE LARGE HAIL AND
STRONG WINDS. CONVECTIVE ACTIVITY SLOWLY DIMINISHING OVERNIGHT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER
NORTHERN ARIZONA TODAY PRODUCING AFTERNOON HEAVY RAIN SHOWERS AND
THUNDERSTORMS. THE MAIN THREATS TO OPERATIONS WILL BE FROM LOCALIZED
FLASH FLOODING AND LIGHTNING. DECREASING MOISTURE LEVELS ARE
FORECAST STARTING ON MONDAY WITH LOWER CHANCES FOR STORM ACTIVITY.

TUESDAY THROUGH THURSDAY...A DOWNWARD TREND IN THUNDERSTORM ACTIVITY
WILL CONTINUE THROUGH WEDNESDAY. EXPECT INCREASING CHANCES FOR
THUNDERSTORMS OVER NORTHEASTERN ARIZONA ON THURSDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 10 PM MST
THIS EVENING FOR AZZ004>007..

&&

PUBLIC.........TC/MCCOLLUM
AVIATION.......DB
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 28, 3:35 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
335 AM MST SUN JUL 28 2013

AZZ004>018-037>040-290745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
335 AM MST SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA. STORMS WILL BE
MOST NUMEROUS FROM THE MOGOLLON RIM NORTHWARD. THE MAIN THREAT
FROM STORMS WILL CONTINUE TO BE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY THROUGH WEDNESDAY...DRIER AIR WILL MOVE OVER THE AREA
WITH THUNDERSTORM AND SHOWER ACTIVITY BECOMING ISOLATED. FOR
THURSDAY AND THE END OF THE WEEK...SOUTHERLY FLOW AND MONSOON
MOISTURE WILL RETURN TO NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 153 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 28, 12:22 PM MST to July 29, 8:00 AM MST
Where
Coconino County, 0.89 mi SE of Havasupai to 6.45 mi ESE of Havasupai
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.220, -112.690

Flash flooding caused Havasu Creek to rise 5 feet through the Village of Supai. Minor damage was reported.

Flash Flood, Coconino

When
July 28, 12:38 PM MST to 1:41 PM MST
Where
Coconino County, 3.63 mi SSW of Phantom Ranch to 0.91 mi SE of Phantom Ranch
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
36.050, -112.150

Thunderstorms produced flooding in Garden Creek along the popular Bright Angel Trail. The depth of the flood waters through Indian Gardens was 3 to 5 feet deep. The first flash flood on Garden Creek was reported at 1238 PM MST.

Flash Flood, Coconino

When
July 28, 2:35 PM MST to 6:00 PM MST
Where
Coconino County, 2.98 mi SSW of Phantom Ranch to 0.8 mi SE of Phantom Ranch
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
36.060, -112.150

Other thunderstorms caused a second flash flood on Garden Creek at 342 PM MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474280, 474279, 474282.